Mississippi, 2002Flash Flooding and High Wind in Mississippi, September 26, 2002
September 26, 2002 · NWS MEG · 17 events in 14 counties and zones
10 flash flood, 7 high wind, as filed by the National Weather Service.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $68,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 26, 9:20 AM CST, 3 hours 7 minutes earlier.
Area forecast discussion, Sep 26, 9:20 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1020 AM CDT THU SEP 26 2002
...MAIN FCST CHALLENGE FLASH FLOODING AND ISOLATED TORNADOES...
.FIRST PERIOD...
CRCLN FROM ISIDORE JUST TO THE SE OF JAN. HVY RNFL ACRS NRN MS AND
PORTIONS OF W TN OCCURRING ALG THE DEFORMATION ZN. NESDIS SATL
EXPERTS HAVE EXPRESSED CONCERN THAT FLASH FLOOD PNTL MAY INCREASE AS
PCPN IN THE DEFORMATION ZONE CONCENTRATES ACRS NERN MS. WE ARE
WATCHING CLOSELY FOR FLASH FLOODING AND MONITORING SFC REPORTS.
OBVIOUSLY CURRENT FLOOD WATCH LOOKS GOOD AND WILL REMAIN IN PLACE
THRU FIRST PERIOD.
AS CRCLN CENTER MOVS NWRD PNTL FOR ISOLD TORNADOES WILL INCREASE FOR
NERN MS AND PORTIONS OF W TN. THIS HAS BEEN HIGHLIGHTED IN RECENT
SEVERE WEATHER OUTLOOK ISSUED AT 10 AM.
CURRENT ZFP IS RIGHT ON TRACK. NO UPDATE WILL BE ISSUED AT THIS
TIME.
.MEG...FLOOD WATCH EAST OF MISSISSIPPI RIVER EXCLUDING THE 3
NORTHWEST COUNTIES IN WEST TENNESSEE TODAY AND TONIGHT.
BELLES
In the hours before
Special weather statement, Sep 26, 9:01 AM CST, 3 hours 26 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ002>004-019>021-048>055-088>092-262100-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1001 AM CDT THU SEP 26 2002
THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST
ARKANSAS AND THE MISSOURI BOOTHEEL.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS SOUTHEAST PORTIONS OF WEST TENNESSEE AND ALL OF
NORTHEAST MISSISSIPPI. THE SEVERE THUNDERSTORM RISK IS GENERALLY
ALONG AND SOUTHEAST OF A LINE FROM JACKSON TN TO OXFORD MS AND
INCLUDES THE TUPELO AND CORINTH AREAS.
THE MAIN THREAT IS FOR ISOLATED TORNADOES WHICH ARE POSSIBLE NEAR
THE TRACK OF ISIDORE THIS AFTERNOON THROUGH TONIGHT OVER NORTHEAST
MISSISSIPPI AND SOUTHEASTERN PORTIONS OF WEST TENNESSEE.
OTHER EFFECTS OF ISIDORE WILL BE FELT ACROSS THE ENTIRE MIDSOUTH
THIS AFTERNOON AND TONIGHT. SUSTAINED WINDS WILL INCREASE THROUGHOUT
THE DAY WITH POSSIBLE GUSTS OVER 35 MPH IN MANY AREAS...MAINLY EAST
OF THE MISSISSIPPI RIVER...BY LATE THIS AFTERNOON. THE STRONG WINDS
WILL CONTINUE THROUGH TONIGHT BEFORE SUBSIDING FRIDAY MORNING. FLOOD
PRODUCING RAINS WILL AFFECT A GOOD PORTION OF THE MIDSOUTH THROUGH
TONIGHT...MAINLY EAST OF THE MISSISSIPPI RIVER.
PEOPLE LIVING IN THE MIDSOUTH WILL NEED TO STAY TUNED FOR LATER
STATEMENTS OR POSSIBLE WARNINGS. STORM SPOTTER GROUPS AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE ACTIVATION
THIS AFTERNOON AND TONIGHT. MONITOR NOAA WEATHER RADIO...COMMERCIAL
RADIO...TV AND CABLE TELEVISION OUTLETS FOR THE LATEST FORECASTS
AND INFORMATION.
BELLES
Flash Flood, Chickasaw
- When
- September 26, 12:27 PM CST to 4:00 PM CST
- Where
- Chickasaw County, Houston
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.921, -88.948 (the zone’s center; the record gives no point)
Several roads were flooded.
Flash Flood, Lee
- When
- September 26, 3:30 PM CST to 6:00 PM CST
- Where
- Lee County, Guntown
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.290, -88.680 (the zone’s center; the record gives no point)
A couple of trees fell because of the flood water. Some roads were flooded.
Flash Flood, Calhoun
- When
- September 26, 3:30 PM CST to 6:00 PM CST
- Where
- Calhoun County, Countywide
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.937, -89.336 (the zone’s center; the record gives no point)
Several roads were flooded.
Flash Flood, Pontotoc
- When
- September 26, 3:30 PM CST to 6:00 PM CST
- Where
- Pontotoc County, Countywide
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.225, -89.037 (the zone’s center; the record gives no point)
Flash Flood, Union
- When
- September 26, 3:30 PM CST to 6:00 PM CST
- Where
- Union County, Countywide
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.491, -89.004 (the zone’s center; the record gives no point)
A few roads were flooded.
High Wind, Tate
- When
- September 26, 4:30 PM CST to 5:00 PM CST
- Where
- Tate forecast zone
- Measured
- 35 kt (40 mph)
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.650, -89.945 (the zone’s center; the record gives no point)
Some trees were blown down.
High Wind, Quitman
- When
- September 26, 4:30 PM CST to 5:00 PM CST
- Where
- Quitman forecast zone
- Measured
- 35 kt (40 mph)
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.251, -90.289 (the zone’s center; the record gives no point)
A few trees were knocked down.
Flash Flood, Quitman
- When
- September 26, 4:30 PM CST to 6:30 PM CST
- Where
- Quitman County, Darling
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.251, -90.289 (the zone’s center; the record gives no point)
Several roads were closed due to flooding.
Flash Flood, Panola
- When
- September 26, 4:30 PM CST to 6:30 PM CST
- Where
- Panola County, Batesville
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.364, -89.951 (the zone’s center; the record gives no point)
A few roads were flooded.
Flash Flood, Tallahatchie
- When
- September 26, 4:30 PM CST to 6:30 PM CST
- Where
- Tallahatchie County, Countywide
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.951, -90.173 (the zone’s center; the record gives no point)
A couple of roads were flooded.
High Wind, Tallahatchie
- When
- September 26, 4:30 PM CST to 5:00 PM CST
- Where
- Tallahatchie forecast zone
- Measured
- 35 kt (40 mph)
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.951, -90.173 (the zone’s center; the record gives no point)
A few trees were blown down.
High Wind, Coahoma
- When
- September 26, 4:30 PM CST to 5:00 PM CST
- Where
- Coahoma forecast zone
- Measured
- 35 kt (40 mph)
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.229, -90.603 (the zone’s center; the record gives no point)
Some trees were knocked down.
Flash Flood, Alcorn
- When
- September 26, 4:30 PM CST to 6:30 PM CST
- Where
- Alcorn County, Corinth
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.881, -88.580 (the zone’s center; the record gives no point)
A few streets were flooded.
Flash Flood, Tunica
- When
- September 26, 5:00 PM CST to 6:30 PM CST
- Where
- Tunica County, Countywide
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.652, -90.375 (the zone’s center; the record gives no point)
A few people had to be evacuated from their homes. The flooding produced several traffic accidents including one which killed a woman.
High Wind, De Soto
- When
- September 26, 5:00 PM CST to 5:30 PM CST
- Where
- De Soto forecast zone
- Measured
- 35 kt (40 mph)
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.875, -89.992 (the zone’s center; the record gives no point)
Some trees and power lines were blown down.
High Wind, Panola
- When
- September 26, 6:00 PM CST to 6:30 PM CST
- Where
- Panola forecast zone
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.364, -89.951 (the zone’s center; the record gives no point)
Some trees were knocked down.
High Wind, Marshall
- When
- September 26, 6:00 PM CST to 6:30 PM CST
- Where
- Marshall forecast zone
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.762, -89.503 (the zone’s center; the record gives no point)
Over 150 trees were blown down across the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Tennessee, September 26 to 27, 20021 death · $50,000 · 3 events
- Tropical Storm and Flash Flooding in Mississippi, September 26, 2002$594,000 · 41 events
- Flash Flooding and High Wind in Tennessee, September 26 to 27, 2002$134,000 · 19 events
- Strong Wind in Georgia, September 26 to 27, 2002$22,000 · 35 events
- Flood in Guam, September 26, 2002$40,000 · 1 event
- High Wind in Alabama, September 26, 2002$27,000 · 5 events
- Strong Wind in North Carolina, September 26 to 27, 200218 events
- Heavy Rain in New York, September 26 to 28, 200211 events
- Flash Flooding and Flood in Kentucky, September 26 to 27, 200210 events
- Heavy Rain in New Jersey, September 26 to 28, 20025 events
- Flash Flooding in Kentucky, September 26 to 27, 2002$5,000 · 5 events
- Heavy Rain in Connecticut, September 26 to 28, 20024 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319745, 5319746, 5319789, 5319790, 5319791, 5319792, 5319793, 5319794, 5319795, 5319796, 5319797, 5319798, 5319803, 5319799, 5319800, 5319801, 5319802.